Unique urticarial presentation of minocycline-induced lupus erythematosus

Ashley K. Clark, Vivian Y. Shi, Raja K Sivamani

Research output: Contribution to journalArticle

Abstract

We present a 17-year-old boy who developed a generalized urticarial eruption, malar rash, fever, and arthralgia within one week of initiating minocycline therapy for acne. His workup showed positive anti-nuclear and anti-histone antibodies. His symptoms quickly resolved after discontinuing minocycline and starting oral prednisone. We believe the constellation of his symptoms, laboratory findings, and temporal association of minocycline initiation was suggestive of minocycline-induced lupus. Unique to this case is that his urticarial presentation was so striking that it could have been initially regarded as drug induced urticaria without considering drug-induced lupus. Since minocycline is so widely prescribed for acne among the dermatology community, we believe that it is important for dermatologists to be aware of this alternative clinical presentation of minocycline-induced lupus.

Original languageEnglish (US)
JournalDermatology Online Journal
Volume23
Issue number8
StatePublished - 2017

Fingerprint

Minocycline
Acne Vulgaris
Urticaria
Arthralgia
Dermatology
Prednisone
Exanthema
Pharmaceutical Preparations
Histones
Anti-Idiotypic Antibodies
Fever

Keywords

  • Anti-histone
  • Drug induced lupus
  • Drug reaction
  • Lupus
  • Minocycline
  • Urticaria

ASJC Scopus subject areas

  • Dermatology

Cite this

Unique urticarial presentation of minocycline-induced lupus erythematosus. / Clark, Ashley K.; Shi, Vivian Y.; Sivamani, Raja K.

In: Dermatology Online Journal, Vol. 23, No. 8, 2017.

Research output: Contribution to journalArticle

@article{8dd8de6058c54d23ac25f871c1e4d204,
title = "Unique urticarial presentation of minocycline-induced lupus erythematosus",
abstract = "We present a 17-year-old boy who developed a generalized urticarial eruption, malar rash, fever, and arthralgia within one week of initiating minocycline therapy for acne. His workup showed positive anti-nuclear and anti-histone antibodies. His symptoms quickly resolved after discontinuing minocycline and starting oral prednisone. We believe the constellation of his symptoms, laboratory findings, and temporal association of minocycline initiation was suggestive of minocycline-induced lupus. Unique to this case is that his urticarial presentation was so striking that it could have been initially regarded as drug induced urticaria without considering drug-induced lupus. Since minocycline is so widely prescribed for acne among the dermatology community, we believe that it is important for dermatologists to be aware of this alternative clinical presentation of minocycline-induced lupus.",
keywords = "Anti-histone, Drug induced lupus, Drug reaction, Lupus, Minocycline, Urticaria",
author = "Clark, {Ashley K.} and Shi, {Vivian Y.} and Sivamani, {Raja K}",
year = "2017",
language = "English (US)",
volume = "23",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "8",

}

TY - JOUR

T1 - Unique urticarial presentation of minocycline-induced lupus erythematosus

AU - Clark, Ashley K.

AU - Shi, Vivian Y.

AU - Sivamani, Raja K

PY - 2017

Y1 - 2017

N2 - We present a 17-year-old boy who developed a generalized urticarial eruption, malar rash, fever, and arthralgia within one week of initiating minocycline therapy for acne. His workup showed positive anti-nuclear and anti-histone antibodies. His symptoms quickly resolved after discontinuing minocycline and starting oral prednisone. We believe the constellation of his symptoms, laboratory findings, and temporal association of minocycline initiation was suggestive of minocycline-induced lupus. Unique to this case is that his urticarial presentation was so striking that it could have been initially regarded as drug induced urticaria without considering drug-induced lupus. Since minocycline is so widely prescribed for acne among the dermatology community, we believe that it is important for dermatologists to be aware of this alternative clinical presentation of minocycline-induced lupus.

AB - We present a 17-year-old boy who developed a generalized urticarial eruption, malar rash, fever, and arthralgia within one week of initiating minocycline therapy for acne. His workup showed positive anti-nuclear and anti-histone antibodies. His symptoms quickly resolved after discontinuing minocycline and starting oral prednisone. We believe the constellation of his symptoms, laboratory findings, and temporal association of minocycline initiation was suggestive of minocycline-induced lupus. Unique to this case is that his urticarial presentation was so striking that it could have been initially regarded as drug induced urticaria without considering drug-induced lupus. Since minocycline is so widely prescribed for acne among the dermatology community, we believe that it is important for dermatologists to be aware of this alternative clinical presentation of minocycline-induced lupus.

KW - Anti-histone

KW - Drug induced lupus

KW - Drug reaction

KW - Lupus

KW - Minocycline

KW - Urticaria

UR - http://www.scopus.com/inward/record.url?scp=85029509351&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029509351&partnerID=8YFLogxK

M3 - Article

C2 - 29469742

AN - SCOPUS:85029509351

VL - 23

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 8

ER -